NEW YORK(CBSNewYork) -- Codeine is one of the most commonly prescribed narcotic painkillers, but it is potentially lethal to children.
Still, it is frequently given to kids for pain and to stop a cough.
Now, A new study has called for a near elimination of the use of codeine by children.
As CBS 2's Dr. Max Gomez reported, not all opiate pain killers act the same way in the body. The way that they act can vary tremendously from person to person, especially in children.
In children, Codeine is converted to something that is very dangerous while other, similar painkillers, and cough suppressants are much safer.
Wesley Johnson told CBS 2's Dr. Gomez that he asks a long list of questions whenever his twin sons are prescribed any kind of medication.
"I think we have to have a thorough conversation with our doctors about it, research it as much as possible. Being parents we just don't to give our kids anything," he said.
While guidelines warn that codeine can be dangerous in children, some emergency room doctors are still prescribing it for kids, according to a study in the journal Pediatrics.
"Absolutely, potentially harmful. Children are definitely different from adults whenever we give them medication," Dr. Julia White, pediatrician, said.
Codeine is an opiate that is often prescribed for coughs and pain in children. Codeine works effectively in some kids, does nothing for others, and can build up in toxic amounts in others causing excessive sleepiness, difficulty breathing, and possibly death in others, according to the study.
The FDA has warned that codeine can trigger rare, life-threatening complications after some surgeries.
Medical experts, like pediatrician Dr. Peter Waldstein, told CBS 2's Dr. Gomez that there are safer alternatives to codeine.
"Honey works, and as far as pain relief ibuprofen," he said.
For more severe pain pediatricians said that hydrocodone was a safer, more effective option. Johnson plans to steer clear of giving his boys any medication without checking with a doctor first.
In the body codeine is converted to morphine which is a powerful respiratory depressant. Different children convert codeine at different rates, so a safe dose for one child could stop breathing in another.
The study also suggested that clinics and hospitals reduce codeine prescriptions.
You May Also Be Interested In These Stories
for more features.